I think you are refering to Gemcitabine also called Gemzar. My husband has had 5 treatments of the drug every other week. So far he has tolerated it well, but we don't know if it is doing any good or not. While he has been on it he has had growth of some of his bone lessions, which isn't encouraging. He is scheduled to have a CT scan on Monday along with tumor marker test. As for side effects we have only experienced flu like symptoms about 48 - 72 hours after, tiredness and lack of appetite. If you do a search on this site, you will find tons of refernces about the drug. - Colleen
My husband Charlie was on Gemzar last summer for 14 weeks. In his case, there was no growth in his tumors, but no reduction either. Don't be discouraged though because what doesn't work for one may work for another. He usually had a slight fever for 2 to 3 days after it. The effects of it are cumulative so towards the end of the time on it, he was much more tired. The side effects weren't too terrible for him. Just in the year since Charlie's diagnosis, the thinking seems to have changed from first trying Gemzar alone to now trying combination drugs, Gemzar and Xeloda or Gemzar with something else. Just a thought you may want to mention to your oncologist. Wish you the best with this.
My sister currently is on gemzar and xeloda and it has shrunk her tumors in her liver and her lymph nodes. It has not affected the tumors in her bones, they are unchanged. But her tumor markers are also down. She has had 3 treatments of this so far and I just thank God that her tumors have not spread.
Everyone's experiences seem to be different. I have been on Gemzar and Xeloda cycles (2 weeks on, one week off) since December 2007. It does make me tired. Once, I had a fever 2 days after infusion. It has shrunk the tumor - in fact from 12/07 to 02/08 it shrunk enough to try surgery, although the surgery was unsuccessful.
I'm having another CT Scan in July to see if the tumor has shrunk anymore.
Yes, it is good news. But being the pessimist I am, I know it's only temporary. This has been absolutely the worst experience of my life. I sit everyday at my job and just cry. Because I know the outcome is inevitable. I just pray for as many days as I can with my sister. Even though they will never be the same kind of days we had "before" cancer.
This site is so helpful and has wonderful people on it. I don't know what I would do without it at this point.
Tanoland... Your thoughts and feelings are so real except for hope. Please find the strength to talk with someone. A best friend, a counselor who deals with processing thoughts of grief, a professional from any church you choose. You need to vent my friend and have someone help you through the process of answering some of those why questions. Feel free to express your self to Dr. Giles under the patient support section. Just bending his ear and hearing him out may shed some light of support in dealing with your rolling emotions. Give it a try my friend it can only help. I've been there and it has helped me. God Bless, Jeff G.
Hi, My husband Joe is on Gemcitibine and Xeloda. No side effects from Xeloda which he takes one week on, one week off, but the Gemcitibine knocks him down two days after and he usually runs a low grade temp even tho the onc says it isn't from the drug. It has been consistent with each treatment and he has had 3. It also knocks down his blood count so they can't give it to him two weeks on, one off. He gets it about every three weeks. It hits his platelets and his white and Hgb. They are giving him procrit for the hemoglobin and that helps. The side effects are nothing like we thought they would be when we chose to do alternative last year and racked up some huge bills. It is nice not to have to worry about the money when you are fighting this cc. He is on Medicare and so far, it looks like it and the supplement are covering it. He had a cat scan yesterday so we will see what it looks like. He has mets in his liver lungs and spleen. Mary Anne
Gemzar shrunk my husband's tumor from 8cm to 2.5cm. He was on it for 10 mos., once a week for 3 weeks, then off 1 week. Side effects were tolerable, mostly fatigue and some chills, aches and pains. To me it is a wonder drug. It does seem to make a difference in that the longer the time of infusion, the more potent the drug. Clinical trials that I read had infusion over 30 min. My husband had 1800 mgs over 90 min. He goes to Johns Hopkins- Dr. William Sharfman. He is having surgery Tues. Please pray for him. Anne
The information expressed is not medical advice. The discussion boards are not intended to replace the services of a trained health professional or to be a substitute for the medical advice of physicians or other healthcare providers. Read the full disclaimer.